New Mexico, 2004

Hail in New Mexico, March 3, 2004

March 3, 2004 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 3, 9:25 PM MST, 44 minutes earlier.

Area forecast discussion, Mar 3, 9:25 PM MST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 PM CST WED MAR  3 2004

.UPDATE...
LINE OF CONVECTION FIRING GENERALLY ALONG A LINE FM SEMINOLE TO FST
AT 04Z...MOVG RAPIDLY N.  SOME STORMS SHOWING 3-BODY SCATTER AT ALL
TILTS...AND WILL UPDATE TO INCLUDE WATCH INFO AND TO EMPHASIZE HAIL
THREAT.  SEE SWOMCD/SWODY1 FOR MORE DETAILS.

&&

.PREV DISCUSSION...
THE MAIN FOCUS IN THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE
WEATHER TONIGHT. CURRENT VIS SAT IMAGERY AND SURFACE OBS INDICATE
PERSISTENT LOW CLOUDS AND FOG OVER THE PLAINS IS BANKED UP AGAINST
THE MOUNTAINS. LOW CLOUDS ARE BEGINNING TO THIN ACROSS SOUTHEAST NEW
MEXICO AND THE LOWER TRANS PECOS REGION. THIS WILL HELP INCREASE
LOW-LEVEL INSTABILITY...BUT POINT FORECAST SOUNDINGS INDICATE A
FAIRLY STRONG INVERSION AROUND 700MB. THE INVERSION IS PROGGED TO
WEAKEN AS COOLER MID-LEVEL TEMPERATURES AND LARGE SCALE ASCENT MOVE
INTO THE AREA THIS EVENING. WE HAVE RETAINED THE MENTION OF SEVERE
STORMS IN THE GRIDS ACROSS MUCH OF THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS...LOWER TRANS PECOS AND EASTERN BREWSTER COUNTY.
SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD LATE THIS
EVENING AND CONTINUING INTO THE OVERNIGHT HOURS...SO POPS WERE
RAISED ACROSS THE AREA.

UPPER LEVEL LOW CURRENTLY OVER THE NORTHERN BAJA PENINSULA WILL TURN
TO THE EAST AND HEAD OVER THE AREA TOMORROW.  WILL HOLD ON TO CHANCE
POPS MAINLY OVER THE NORTHEASTERN HALF OF THE CWA.  PRECIPITATION
SHOULD QUICKLY MOVE OUT OF THE AREA DURING THE AFTERNOON HOURS ON
THURSDAY.  MODELS HAVE CONTINUED TO SLOW THE SPEED OF THE TROUGH
DOWN...ARGUING FOR HOLDING ON TO AT LEAST CHANCE POPS OVER EASTERN
AREAS TOMORROW.  WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE
SOUTHWEST AS THE DRIER AIR MOVES EAST ACROSS THE AREA.  40+ KT WINDS
AT 700MB OVER THE GUADALUPE MOUNTAINS COMBINED WITH A STRONG
MOUNTAIN WAVE SIGNATURE DURING THE AFTERNOON HOURS WILL ARGUE FOR A
HIGH WIND WATCH.  EXPECT WINDS TO REALLY START INCREASING BETWEEN
10AM AND NOON OVER THE GUADALUPE MOUNTAINS.  WINDS ARE ALSO GOING TO
BE STRONG IN THE PLAINS...AND A WIND ADVISORY MAY BE NEEDED FOR
TOMORROW.  WILL LET THE MIDNIGHT CREW TAKE A CLOSER LOOK AT THIS.
WILL NOT MENTION BLOWING DUST...RAIN SHOULD HINDER WIDESPREAD
BLOWING DUST FOR TOMORROW.  ALTHOUGH THERE COULD BE SOME LOCAL AREAS
OF REDUCED VISIBILITY DUE TO DUST.  ANOTHER TROUGH WILL SWING
THROUGH QUICKLY ON FRIDAY.  WE SHOULD BE FAIRLY DRY SO WE WILL JUST
ADD IN ISOLATED POPS FOR FRIDAY ACROSS THE NORTHERN TIER OF
COUNTIES.

BEYOND FRIDAY...NORTHWEST FLOW SETS UP THROUGH MOST OF THE WEEK.
THIS SHOULD BRING DRY WEATHER FOR THE MOST PART WITH NEAR-NORMAL
TEMPERATURES.  A FAIRLY STRONG TROUGH MOVES THROUGH THE GREAT LAKES
REGION SATURDAY NIGHT INTO SUNDAY.  A COLD FRONT IS SHOWN MOVING
THROUGH OUR CWA BEHIND THIS TROUGH WHICH MAY COOL US DOWN SOME FOR
SUNDAY AND MONDAY.  MAY TREND TEMPERATURES DOWN FOR THIS...BUT WILL
NOT BE DRIVING THEM DOWN TOO FAR JUST YET.  AND WITH ENERGY WELL OFF
TO THE NORTH...WILL NOT ADD IN ANY POPS EITHER.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 08Z TXZ045>048-050>053-058>063-
     067>070-075.
NM...SEVERE THUNDERSTORM WATCH UNTIL 08Z NMZ029-033>034.

&&

12/44
Hazardous weather outlook, Mar 3, 2:00 PM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST WED MAR 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CST (200 PM MST) WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS EAST OF A LAMESA...WINK...FORT STOCKTON...
PANTHER JUNCTION LINE. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL BRING SUSTAINED WINDS OF 45
TO 55 MPH WITH GUSTS OVER 65 MPH TO THE GUADALUPE MOUNTAINS ON
THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER CONCERNED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Special weather statement, Mar 3, 8:03 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CST WED MAR 3 2004

NMZ033-034-TXZ045>048-050>053-058>063-067>070-075-040800-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON-
WARD-WINKLER-
903 PM CST (803 PM MST) WED MAR 3 2004

...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND
   SOUTHEAST NEW MEXICO...

SEVERE THUNDERSTORM WATCH NUMBER 17 IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 200 AM CST
(100 AM MST).

IN SOUTHWEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES...SCURRY...UPTON...WARD...AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eddy

When
March 3, 10:09 PM MST to 10:10 PM MST
Where
Eddy County, 2 mi NW of Carlsbad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.433, -104.250

Elevated strong to severe thunderstorms developed over the southeast New Mexico plains during the late evening of the 3rd and early on the 4th. This activity spread east into Texas where a widespread and significant round of severe weather unfolded through the 4th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389864.